We tend to think of hangovers as the price we pay for over-indulging on
However, the signature symptoms — including dehydration, headache, nausea and generally feeling washed-out — can also be caused by medical treatments and conditions, but without any of the temporary pleasure gained from our favourite tipple.
Here, experts reveal how even those who are teetotal can get a hangover…
An intense headache, nausea and sensitivity to light are the symptoms most associated with migraine — a condition that affects around one in five women and one in 15 men in the UK.
But some experience a ‘migraine hangover’, which kicks in after the peak pain of a migraine attack has passed.
Fact: The symptoms of a hangover can also be caused by medical treatments and conditions, but without any of the temporary pleasure gained from our favourite tipple
Known as postdrome, this can cause dizziness, difficulty concentrating, a milder headache and a general feeling of being ‘spaced out’ that can last several hours or even a couple of days.
‘One theory is that it’s caused by the effects of the migraine on the brain stem — which controls the flow of messages between the brain and the rest of the body,’ says Dr Andrew Dowson, clinical lead for the East Kent Headache Service.
‘It seems to relate to the restoration of the brain’s equilibrium after the disruption of an attack.’
Dr Dowson suggests taking a non-steroidal anti-inflammatory drug (NSAID) such as ibuprofen for the headache, rather than paracetemol, which may be less effective in dealing with the pain.
He adds: ‘Avoid codeine and caffeine medication [an ingredient in many over-the-counter migraine products], as they can cause rebound headache —that is a further headache, even when the hangover effect wears off.’
Eating slow-release carbohydrates, such as porridge, will help equal out blood sugar and so stem any of the light-headedness that can come with postdrome headaches.
Over-the-counter sleeping pills, such as Nytol, can help you to drop off. However, they typically contain strong antihistamines — and these can leave people feeling groggy the next day.
‘That spaced-out, hungover feeling after taking sleeping pills is because of what’s known as the half-life of the medication — the time it takes for half of the dose to be metabolised and eliminated from the bloodstream,’ explains Dr Guy Meadows, clinical director of The Sleep School in London.
‘The body is continuing to metabolise the drug after you’ve woken up, so you’re dealing with its sedative effects while awake.’
Zzzz: Over-the-counter sleeping pills can help you to drop off. However, they typically contain strong antihistamines — and these can leave people feeling groggy the next day
If you’re feeling ‘hungover’ the day after taking sleeping tablets, Dr Meadows says resetting the body clock — the system that governs our sleeping and waking cycle — can help override the effects of the medication left in your system.
‘To do this, try to get some bright sunlight for ten minutes at around 10am, as this will reset the body clock and waking mechanisms and remind the body that it is daytime,’ he says.
LOW BLOOD SUGAR
Low blood sugar (or hypoglycaemia) is usually associated with people who have diabetes.
However, even those who don’t have this condition can experience low blood sugar — perhaps due to skipping lunch or having a bout of exercise or physical activity — which will leave you feeling lightheaded, sweaty and dizzy.
And even after you have eaten something, you may still feel woozy and ‘hungover’.
The reason for this, says Dr Dushyant Sharma, a consultant diabetologist at the Royal Liverpool Hospital, is because the body defends itself against low blood sugar by stimulating the sympathetic and hormonal system (to encourage the body to digest food quickly in order to increase blood sugar levels) — all of which is controlled by the nervous system.
‘This produces symptoms such as shaking and sweating, which take time to recover from and also create that hungover effect,’ adds Dr Sharma.
He suggests having a sugary drink or snack, such as a handful of jelly beans, in order to address the problem. Avoid chocolate, as it is high in fat, which will slow the absorption of sugar by the body, meaning it will take longer to push up blood sugar levels.
‘After the sugary drink or snack, have a slow-releasing carbohydrate meal, such as a bowl of porridge or wholewheat bread and bananas, to maintain blood sugar levels,’ he adds.
An allergy to house dust mites or hay fever, which cause symptoms day after day, can leave you feeling dehydrated, exhausted and irritable — much like a hangover, says Professor Iain Bruce, a consultant ear, nose and throat surgeon at the Royal Manchester Children’s Hospital.
That’s because the allergy can cause swelling and inflammation in the lining of the nose, and this may impact sleep quality.
‘This swelling happens as a result of the body’s inflammatory response to the allergen — be it house dust mites or pollen,’ says Professor Bruce.
FYI: An allergy to house dust mites or hay fever, which cause symptoms day after day, can leave you feeling dehydrated, exhausted and irritable — much like a hangover
‘The swelling may not necessarily cause symptoms, but will impact on breathing.’
This, he adds, prevents patients getting the deep sleep needed to recharge their batteries, which is why they end up feeling hungover in the morning.
If you wake up feeling washed-out, consult your GP or pharmacist about using a nasal steroid spray to reduce swelling in the nose.
General anaesthetic can leave you feeling knocked out even days afterwards. ‘In normal situations following a routine anaesthetic, patients can feel washed-out, as it affects the metabolic and immune systems,’ says Dr Aditi Ghei, a consultant in anaesthesia and pain management at Watford General Hospital in Hertfordshire.
That means all the bodily systems will feel sluggish.
The drugs themselves usually take three to four hours to be eliminated from the body.
But, explains Dr Ghei, on top of this, the stress of having an operation (which can trigger the release of a cascade of hormones and chemicals), as well as the disturbed sleep patterns that often accompany a spell in hospital, can contribute to the feeling of having a hangover.
Patients should stay hydrated, as dehydration can add to these hangover-like feelings. ‘Drink two to three litres of fluid a day,’ says Dr Ghei.
Keep to a bedtime routine, aiming to go to sleep at the same time each night.
And be aware that opioid painkillers, such as codeine, can add to that groggy feeling, so only take them if you really need to.
An extreme sensitivity to certain foods, such as wheat or dairy, can cause extraintestinal symptoms — such as fatigue, poor concentration and a general feeling of being washed-out — as part of the body’s reaction to the food, says Dr Steven Mann, a consultant gastroenterologist at the Royal Free Hospital in London.
‘The “hangover” symptoms occur on top of gastric symptoms such as bloating or diarrhoea,’ says Dr Mann.
‘But little can be done to address the hangover symptoms, other than to drink fluids and rest until the feelings pass.’
Did you know? An extreme sensitivity to certain foods, such as wheat or dairy, can cause extraintestinal symptoms — such as fatigue, poor concentration
More controversially, some people maintain that the very act of eating makes them feel hungover. Known as postprandial or reactive hypoglycaemia — or informally as a ‘food coma’ — it apparently happens when foods such as sweet carbohydrates quickly release glucose into the bloodstream.
However, it is thought to be relatively rare and is associated with certain medical conditions.
Some older-style travel sickness pills — such as Stugeron and Phenergan, which are taken around two hours prior to a journey or even the night before — can have a hangover-type effect that may last several hours, explains Stephen Foster, a pharmacist in Essex.
‘This is because they contain antihistamines which create a drowsy effect,’ he says.
‘These older antihistamines tend to work on what are known as histamine receptors all over the body, rather than targeted areas in the brain, which is why it takes longer for the drugs to leave your system.’
‘Newer versions of travel pills, such as Kwells, which are taken 20 minutes before a journey, contain a more targeted form of antihistamine, so they are unlikely to cause drowsiness.’
When your heart is beating too fast, or irregularly, it may not pump blood effectively to the rest of your body, depriving organs and tissues of oxygen.
This may cause you to feel light-headed.
‘An irregular heartbeat can happen spontaneously or in response to anxiety, a lack of sleep, or too many caffeinated drinks,’ says Dr Glyn Thomas, a consultant cardiologist at the Bristol Heart Institute.
This can happen to anyone with a healthy heart and leave you feeling unsteady and washed-out — much like a hangover.
‘The best thing to do is to walk around for five to ten minutes,’ adds Dr Thomas. ‘The exercise should restore a normal healthy heart rhythm and suppress the irregular beat.’
If this happens regularly, seek medical advice.